Thickening of endometrium possibly due to tamoxifen

Hi,

 

Just wondering if anyone out there has had scans showing endometrium thickening and had hysteroscopy and biopsy of the womb? 

 

I was referred due to mega heavy periods, scan shows fibroids, one of which may be contributing to the heavy p and thickening of the endometrium. There was no such thickening 2  years ago (pre bc and pre Tamoxifen).

 

Gp refered me on rapid referral, went into hosp having prepped my mind for all the tests to take place on the first visit, only to have one scan and to be asked to come back in 2 weeks for the other scan and womb biopsy.

 

My bc onc has been great, wish I could say I was as impressed by the doc in gyny. She asked me if I wanted to have the fibroid removed when they do the biopsy or not. I replied that surely it makes sense to have the biopsy first to ascertain exactly what treatment is needed? (Also afterwards it occurred to me that surely removing a fibroid without have the results of biopsies checking for cancer, could surely mean that cancer cells get unnecessarilly released if the fibroid and endometrium did show any cancerous changes?)

 

The doc also mentioned the Mirena coil to reduce p heaviness…to which I replied is that ok given oestrogen positive breast cancer…she responded, no it wouldn’t be suitable for precisely that reason!

 

now have to wait another 2 weeks for the hysteroscopy and biopsy of the womb, then another 2 weeks for the results…I know it may be nothing…just really frustrated at it taking nearly 6 weeks from GP fast track referral to results…

 

Also slightly bugged by the very cold “well if we find cancer it will just be a hysterectomy”. Um, great, after breast cancer… 

 

Anyway, has anyone had a hysteroscopy and biopsy and if so did you spring off the table and go straight back to work later that day or what? 

 

Would much appreciate hearing from any other breast cancer folk who have been through the checks for womb cancer.

 

Seabreeze - feeling slightly frustrated that I may be hear again so soon after bc.

Hi there seabreeze,

Same has happened to me. My periods stopped after first chemo at age 41 in late 2012. I had Herceptin (6months) and have been on Tamoxifen since May 2013. I have had two uterine haemmorrages eleven months apart, and have been through the gynae-oncology clinic twice now. Because of the increased uterine cancer risk, they like to do a hysteroscopy every time, but on both occasions they found nothing to worry about on that score. They did find a couple of polyps, which they removed the first time, and the second time they discovered fibroids, which I didn’t have first time. Ultrasound continues to show thickened endometrium. I had a post-op infection following first hysteroscopy, which knocked me back for a month; second time I was fine within a couple of days, so probably just bad luck the first time.

 

I have really struggled with recovering from the haemorrhages, it has taken a few months to get my energy back each time, which is a real problem when you have a full-time job and a family to look after. I imagine the impact of regular heavy periods is pretty similar - exhausting on top of everything else you have been through? My GP has been really supportive, and when I went to her saying “Can I just have a hysterectomy?” she agreed it was a sensible solution, given that tamoxifen is extremely good, and should be taken for 10years. She referred me back to gynae clinic, and I met a really nice surgeon who suggested just removing the ovaries - that would shut everything down, without the greater risks of more invasive surgery. I’m waiting to find out if he’s been given the go-ahead. Apparently this is unusual and may not be funded.

 

Everyone I’ve come across, nurses and doctors, seem pretty clear that the endometrial thickening is tamoxifen-related. If it’s having a significant impact on your life, they should do something to help you - it’s important to stay on it. My BC onc has actually been pretty rubbish, and gynae much more understanding. I tried talking to my BC onc after the first haemorrhage, and he basically said it wasn’t his concern, made no suggestions as to what to do or where to go next, and refused to understand what an impact it was having, just reminded me that tamoxifen is very effective. 

 

It’s all very frustrating and wearing, and time consuming. Just when you think you’ve really improved, something else comes along to get you. Don’t be fobbed off though - make sure they understand how it is affecting you. 

 

Good luck, hope it all goes OK,

Fiona